Tornadoes · United States · Missouri · 2008
EF0 tornado, Plainview, Missouri, June 28, 2008
This EF0 tornado ran 1.4 miles across McDonald County on June 28, 2008, touching down at 11:19 AM CDT and reaching 250 yards wide. It killed nobody and injured 2, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 28, 2008
- Touchdown
- 11:19 AM CDT (16:19 UTC)
- Lifted
- 11:22 AM CDT (16:22 UTC)
- On the ground
- 3 minutes
- Path length
- 1.4 miles (2.2 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $25,000
- County
- McDonald County
- Touchdown point
- 36.646, -94.334
- Lift-off point
- 36.652, -94.311
- Record number
- 0806281019-01
What the Weather Service recorded
Three to six inches of rain fell over portions of southwest Missouri during the morning of 28 June. This excessive rain in conjunction with pre-existing saturated soil conditions caused significant flooding. Severe thunderstorms also occurred, as numerous observations of wind damage and large hail were relayed to the National Weather Service. One tornado caused damage to a home and surrounding trees in rural McDonald County.
A National Weather Service storm survey revealed that an EF-1 tornado impacted rural sections of McDonald County. Several trees were snapped or uprooted. One large tree fell on a house causing structural damage along with two injuries.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jun 28, 6:50 AM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 28, 6:50 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 AM CDT SAT JUN 28 2008 ...UPDATE TO AVIATION... .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE OVER THE NEXT 18 HOURS AS THE POTENTIAL FOR SEVERE STORMS AND FLOODING CONTINUES. LINE OF STRONG TO SEVERE CONVECTION CONTINUES TO SLOWLY SETTLE SOUTH TOWARDS THE HIGHWAY 60 CORRIDOR DURING THE PRE DAWN HOURS. MEANWHILE...OTHER WEAKER CONVECTION HAS DEVELOPED ACROSS SOUTH CENTRAL MISSOURI. EXPECT THE MAIN CONVECTION TO CONTINUE SLOWLY SEEPING SOUTH INTO SOUTHERN MISSOURI THROUGH SUNRISE. IT IS VERY POSSIBLE THAT THE LEADING GUST FRONT WILL ENHANCE THE CURRENT CONVECTION ACROSS SOUTH CENTRAL MISSOURI. CURRENT THINKING IS THAT THIS INITIAL BATCH OF CONVECTION WILL CLEAR SOUTHERN MISSOURI LATER THIS MORNING. HOWEVER...THE BEST SYNOPTIC SCALE LIFT WILL OVERSPREAD THE REGION THIS AFTERNOON AS STRONG UPPER LEVEL ENERGY APPROACHES FROM THE NORTHWEST AND THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET OVERSPREADS THE REGION. AT THE SURFACE...A COLD FRONT WILL CONTINUE TO SLOWLY PUSH SOUTH ACROSS THE OZARKS THIS AFTERNOON AND EARLY THIS EVENING. IN THE SMALLER SCALE...WOULD NOT BE AT ALL SURPRISED TO SEE A FEW OUTFLOW BOUNDARIES CAMPED OUT ACROSS THE AREA. WITH ALL OF THAT SAID...WILL CONTINUE LIKELY POPS OVER SOUTHERN MISSOURI TO COVER MORNING CONVECTION. WOULD THEN EXPECT AT LEAST ADDITIONAL SCATTERED DEVELOPMENT THIS AFTERNOON AND EARLY THIS EVENING ALONG AND AHEAD OF THE MAIN COLD FRONT. MAIN THREAT WITH THE STORMS INTO EARLY THIS MORNING WILL BE WIND AND HEAVY RAINFALL. INCREASING MID AND UPPER LEVEL WINDS WILL CONTINUE TO SUPPORT A SEVERE THREAT THIS AFTERNOON WITH ADDITIONAL DEVELOPMENT. MAIN THREATS HERE WOULD BE LARGE HAIL AND DAMAGING WINDS. STORMS SHOULD FINALLY PUSH OUT OF SOUTHERN MISSOURI LATER THIS EVENING WITH SKIES CLEARING. CONSIDERED FOG THREAT...BUT WE MAY BE A TOUCH ON THE BREEZY SIDE. NOT OUT OF THE QUESTION WE COULD SEE SOME FOG DEVELOPMENT IN PROTECTED AREAS. A DRY PERIOD IS EXPECTED BEHIND THE FRONT AS THE BETTER LOW LEVEL MOISTURE IS SHUNTED SOUTH. NEXT DECENT SHOT AT PRECIPITATION MAY BE TOWARDS MIDWEEK AS ANOTHER UPPER LEVEL WAVE AND SURFACE COLD FRONT APPROACH THE REGION. SCHAUMANN && .AVIATION... FOR THE 12Z TAF CYCLE...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST MID MORNING. THERE MAY BE A BREAK LATE THIS MORNING AND EARLY THIS AFTERNOON. HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED LATER THIS AFTERNOON. MVFR AND BRIEF IFR CONDITIONS CAN BE EXPECTED WITH THUNDERSTORMS. WENT WITH TEMPO GROUPS GIVEN THE EXPECTED SCATTERED COVERAGE. SKIES WILL FINALLY CLEAR LATER THIS EVENING. MAY SEE SOME SHALLOW FOG DEVELOP LATE TONIGHT AS WINDS BECOME LIGHT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 28, 5:57 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 AM CDT SAT JUN 28 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 557 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS PRODUCING HAIL TO THE SIZE OF GOLF BALLS... DAMAGING WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH HEAVY RAINFALL AND FLASH FLOODING. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. DISCUSSION: SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS MUCH OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL TO THE SIZE OF PENNIES... WIND GUSTS TO 60 MPH ALONG WITH HEAVY RAINFALL AND FLASH FLOODING. ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED FROM THIS AFTERNOON INTO THIS EVENING AS A COLD FRONT MOVES SOUTH THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING HAIL TO THE SIZE OF GOLF BALLS... DAMAGING WINDS IN EXCESS OF 60 MPH ALONG WITH HEAVY RAINFALL AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM NEXT WEDNESDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jun 28, 10:53 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT SAT JUN 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1049 AM FLASH FLOOD HOLLISTER 36.62N 93.22W
06/28/2008 TANEY MO TRAINED SPOTTER
WATER RESCUE IN PROGRESS ALONG OLD MILL ROAD
&&
KARDELLLocal storm report, Jun 28, 11:00 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1100 AM CDT SAT JUN 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1100 AM FLASH FLOOD 3 S NEVADA 37.80N 94.35W
06/28/2008 VERNON MO LAW ENFORCEMENT
HIGHWAY BB FLOODED SOUTH OF NEVADA
&&
KARDELLLocal storm report, Jun 28, 11:01 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 AM CDT SAT JUN 28 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 3 S NEVADA 37.80N 94.35W
06/28/2008 VERNON MO LAW ENFORCEMENT
HIGHWAY BB FLOODED SOUTH OF NEVADA
&&
CORRECTED EVENT
KARDELLLocal storm report, Jun 28, 11:03 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM HEAVY RAIN HORTON 37.97N 94.36W
06/28/2008 E0.00 INCH VERNON MO LAW ENFORCEMENT
3 INCHES OF RAIN SINCE EARLY MORNING
&&
WDAVISLocal storm report, Jun 28, 11:05 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM FLASH FLOOD 2 W AVA 36.95N 92.70W
06/28/2008 DOUGLAS MO EMERGENCY MNGR
HIGHWAY Y WEST OF AVA FLOODED. FF HIGHWAY EAST OF 14
FLOODED. U AND EE ROADS CLOSED DUE TO FLOODING.
&&
GCLAYCOMLocal storm report, Jun 28, 11:13 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 AM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM FLASH FLOOD 4 E BILLINGS 37.07N 93.48W
06/28/2008 CHRISTIAN MO NWS EMPLOYEE
LOW WATER CROSSING FLOODED AT THE INTERSECTION OF TERRELL
AND BEAL. 4 FEET OF WATER FLOWING ACROSS ROAD
&&
WDAVISThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
4.3 hours before the tornado, 54 km from the path. June 28, 2008.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -160 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.7
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Bentonville (Awos) (VBT), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the touchdown began at 16:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of June 28, 2008
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 28 | 4:55 PM CDT | EF0 | Terry, TX | 0.6 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.